I took my weekly dexamethasone (generic for Decadron)dose a few hours ago. I’ll be able to sleep tonight, and should be able to sleep tomorrow night too. I have an rx for Ambien, in case I need it. Dex produces some side effects that wear off a day or 2 after I take it, like bad indigestion and hiccups. Some of the other side effects stay with me all the time, like a puffy face. My hair is thinning out – even my eyebrows. Karen Duffy, the author of the book mentioned below, was on high doses of steroids to fight her disease. She mentioned that she used Rogaine to fight the hair loss. She had plastic surgery to change the appearance of her face! One thing I wonder is, are these changes permanent? Or will things return to normal once I can either cut my dose or eliminate it entirely?
There’s been some question about whether people with MM should use calcium supplements when being treated with bisphosphonates (Zometa/Aredia). Most MM patients receive one or the other by IV every 4 weeks or so. ZOMETA ? (zoledronic acid) is a treatment for hypercalcemia of malignancy (HCM) and for the treatment of bone metastases across a broad range of tumor types. These tumors include multiple myeloma, prostate cancer, breast cancer, lung cancer, renal cancer and other solid tumors.
Because MM breaks down our bones and releases calcium into the blood stream, some people think we need to stay away from calcium supplements. I asked my doctor about this and here is his reply:
Some people who receive Zometa develop bony aches for a few days afterwards, and can also have muscle irritability and spasms. This is probably due to the ability of Zometa to decrease calcium levels, making nerve fibers and muscle more irritable, and hence the recommendation for calcium and vitamin D supplementation. Generally an over-the-counter supplement like Caltrate 600 + D (with 600 mg of calcium and 200 IU of vitamin D), one tablet a day, or its equivalent, is sufficient.
I’ll start taking the supplement this week. My next infusion is Wednesday at 10:30 am.
I just got email from Dr. Orlowski that my IgA is now 911 mg/dL, which is almost a 10% drop since May 15th, when it was 995 mg/dL.
This is all I have for now. I know that he was going to do a CBC and test C-reactive protein, as well as beta-2 microglobulin. I asked to have the full report faxed to me. I had a CBC done in Pinehurst on Friday, and was told that my hemoglobin was 14.5!
Keep in mind that I started treatment on April 4, 2003. I think this is a good response for about 2 months of treatment and the minimum thalidomide dose.
I made a nice long scratch on my new van today at the mailbox. I think it can be buffed out. I hope it can.
This weekend I’m reading Model Patient: My Life as an Incurable Wide-Ass by Karen Duffy. Karen was diagnosed with sarcoidosis in 1995. The book details her experiences before dx, during diagnosis and treatment, and after. After this, I’m going to look for some purely escapist fiction to read. Let me know if you have any suggestions.
Dr. Orlowski told me that people who have MM with Lambda light chain specificity are more prone to kidney problems than those with Kappa. Not only do I have the less common heavy chain (IgA), but I have Lambda light chains.
This is a good bit of information about light and heavy chains in MM.
Yesterday I had my first appointment with Dr. Orlowski at the Univeristy of North Carolina in Chapel Hill. I felt very comfortable there and liked Dr. Orlowski and the staff very much.
I told Dr. O. that I’m not interested in a transplant at this time, but he asked me to talk to the transplant doctor in a few weeks. I agreed to do that for informational purposes. He said that they will support whatever decisions I make concerning my treatment and work with me for the best outcome.
Dr. O. added coumadin (warfarin is the generic I received) to my meds. It’s a blood thinner that will act as a preventative for deep vein thrombosis (DVT), which is a possible side effect with the use of thalidomide.
As I mentioned, I had an appointment at the Dana-Farber Cancer Institute last week. I was foolish enough to think I should drive. Flying scares me, especially since the SARS outbreaks started earlier this year. I started off for Boston last Wednesday. Within a few hours, I was feeling pain and discomfort in my right leg. I ignored it and kept on. By the time we stopped in Harrisburg, PA 9 hours later, it was unbearable. I hardly slept that night. When I got up about 4:00 am Thursday, I made the decision to reschedule my appointment and not continue with the trip at that time. We spent the next 2 days making our way back to North Carolina, with an overnight stop at my sister’s home in Virginia. I finally feel like I’ve recovered now. I’m sure that I could make the trip again if I took more time, and stopped every hour to walk and stretch my legs. I have to get used to things being different now, and give myself more time to get places. Once my back heals up, maybe driving will be pleasurable once again.
For the second week, I took my 40 mg of dex at night last night. It didn’t prevent me from sleeping at all last night. Last week I did have to take some xanax about 1:00 am on Tuesday morning to get to sleep. I’ll see how it goes tonight. The biggest problems I seem to have with dex is the indigestion, edema and the speedy feeling. I have to say though, that I get pretty crabby! The pulsed dex weekly is much easier to tolerate than the 4 days on/4 days off was.